Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Light bleeding after intercourse
    avatar
    st1960 posted:
    To start I will give you a little bit of history: I am 53 years old, was on the birth control pill for until I I had my 46 birthday. I was paranoid that I would become pregnant so I went back on the birth control pill. While I am taking the birth control pill, my menstruation stops. I went to my gyn after my 53rd birthday, and blood work was taken and my hormone levels came back with results indicating that I am "menopausal if not fully menopausal". I stopped taking the birth control pill. I have had no periods. My husband and I are sexually active and have not used any form of birth control since stopping the pill. I have noticed that on a few occasions that I notice a slight pink discharge after intercourse. I only notice the discharge immediately after intercourse. Is this something that I need to call my doctor about?
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear st1960,
    You raise several good points. Your chances of becoming pregnant are extremely minimal. (My personal best has been delivering 3 47 year olds who didn't use IVF or any assisted reproductive technology; but particularly if you have had a high FSH, which is what I believe your doctor checked, pregnancy would be extremely unlikely-technically, one is supposed to say that you should have no periods for a year, besides, to say "no chance of pregnancy." However, any recurrent bleeding after intercourse needs some checking into. Are you dry? because vaginal dryness can certainly lead to bleeding, and is easily remedied. Also, are you up to date on pap smears? You could even have something like a small polyp in the cervix. So do let your health care provider know-
    Good luck,
    Mary Jane
     
    avatar
    st1960 replied to Mary Jane Minkin, MD's response:
    Thank you doctor. I am up to date on my pap smears. My last was this past September when the doctor did the blood work. In the last 20 years of being on the birth control pill I had no periods whatsoever with the exception of when I went off the pill when I turned 46. The periods returned to normal. I went back on the pill when I turned 48 and again my periods ceased.
    The bleeding that I had noticed after intercourse was only slight pink and it was only on the tissue. That was it. No spotting continued.
    I do not have vaginal dryness at this time. I appreciate your advice and I will consult my doctor if you think I should.
    Thanks.


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
    Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
    Was this Helpful?
    33 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website